Hail, Audubon
- When
- September 14, 11:33 AM CST
- Where
- Audubon County, Audubon Arpt
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.700, -94.920
Audubon Fire reported nickel sized hail.
A cluster of low level jet initiated storms in central Nebraska slowly made their way eastward overnight and during the early morning hours of the 14th. With zonal flow aloft, their general motion was directly eastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cluster of low level jet initiated storms in central Nebraska slowly made their way eastward overnight and during the early morning hours of the 14th. With zonal flow aloft, their general motion was directly eastward. As the low level jet waned in the morning, the overall extent of the storms diminished, but never fully ceased. As diurnal heating increased the storms remained on the leading edge of the gradient, where MUCAPE values crept into the 1000-3000 J/kg neighborhood. While hail cape values were marginal, under 800 J/kg, there was enough effective bulk shear, around 40 to 50 kts at times, to allow storms to organize and produce periods of heavy rainfall and severe hail. The majority of storms produced marginally severe hail, with a couple of reports as large as ping pong balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 14, 5:15 AM CST, 6 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 615 AM CDT Sat Sep 14 2019 .UPDATE... Issued at 610 AM CDT Sat Sep 14 2019 Nocturnal convection across Nebraska is a bit more robust than anticipated at this point so have raised PoPs somewhat from west central to north central sections later this morning. Expect typical diminishing trend after sunrise however as low level jet processes wane. && .DISCUSSION.../Today through Friday/ Issued at 327 AM CDT Sat Sep 14 2019 The main concerns this morning will be convective trends late this afternoon into tonight, and then unseasonal warmth and humidity into early next week as our pattern transitions from zonal, to ridging, to eventually weak southwest flow aloft. Vertical motion with both kinematic and thermodynamic contributions is already spreading across the MO Valley early this morning, but it is moisture starved resulting in only patchy mid and high cloudiness for the time being. The kinematic support will eventually exit to the east, but steady warm/moist advection will persist into the evening providing sufficient low level moisture to initiate convection by late this afternoon and especially this evening. There is the potential for both severe weather this evening and then heavy rain as the current 60+ dewpoint axis to our west pivots around the departing high into the MO Valley. Spotty convection may develop north and west +/- 00z in 3000+ j/kg MUCAPEs and 30-40kts of effective shear. Our threats would mainly be wind and hail, too far south removed from the MN warm front. Into tonight locally heavy rain will be at least some concern as the severe potential wanes with the loss of heating, but nocturnal processes increase coverage. The 305K isent surface suggests little baroclinicity, but any convection will continue to be fed by 30-40kts of moist flow in an unseasonally moist airmass for mid September. Parameterized and convection allowing model guidance suggests mainly moderate amounts with only isolated heavy rains so have opted to not issue a headline at the moment due to this and still relatively dry antecedent soil moisture conditions. Northeast IA has a much better phasing of heavy rain potential per 00z HREF probability matched mean precip, and locations of recent significant rains. Convection may briefly linger south and east into early Sunday morning along and ahead of the surface pressure trough before the attention turns to increasing temperatures and humidities early next week. Weak return flow will develop Sunday and remain in place and build further into Monday. This will boost highs well through the 80s with dewpoints pushing 70F by Monday. This will result in peak afternoon heat indices of 90 or more. Chance PoPs start creeping back into the forecast toward midweek, but confidence is not great. Models differ on the degree of ridging and subsequent southern extent of the surface boundary, affecting both temp and precip potential. The models agree on a potent northern Plains short wave passage around midweek, but timing is as far off as 24 hours and forcing mechanisms are nebulous into the remainder of the valid period leaving varied degrees of extended low end PoPs through next week. Temps will likely remain above normal through the period due to persistent weak ridging or southwest flow, but not to the degree of earlier this week with weaker, more chaotic surface flow expected. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 614 AM CDT Sat Sep 14 2019 Nebraska convection should enter western and northern IA later this morning but then dissipate into midday with mainly VFR conditions anticipated. Additional showers and storms with greater coverage are expected tonight however. Have kept VFR in place with VCSH/VCTS wording for now until timing and location confidence increases. MVFR or less is certainly possible at times in the stronger storms. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...Small DISCUSSION...Small AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 504 AM CDT Sat Sep 14 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-151015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 504 AM CDT Sat Sep 14 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are possible tonight into Sunday morning. A few storms may become severe with hail and damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic storm chances are possible Tuesday into Thursday, but the probability of severe weather remains low at this time. .SPOTTER INFORMATION STATEMENT... Spotters might be needed late tonight. KLP
Special Weather Statement
National Weather Service Des Moines IA
1212 PM CDT Sat Sep 14 2019
IAZ057-058-070-141800-
Guthrie IA-Audubon IA-Cass IA-
1212 PM CDT Sat Sep 14 2019
...Up to Nickle Sized Hail and Heavy Rain Possible...
At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Audubon, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Audubon, Exira, Adair, Elk Horn, Kimballton, Brayton, Marne and
Audubon County Airport.
LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
4176 9509 4186 9480 4186 9478 4151 9458
4150 9470 4148 9470 4142 9516
TIME...MOT...LOC 1710Z 244DEG 24KT 4168 9508
HagenhoffThe Des Moines radar (KDMX), 99 km away, was scanning. The volume nearest the first event began at 17:31 UTC.
14 hail. Local standard time, as filed.
Audubon Fire reported nickel sized hail.
Emergency manager reported predominantly pea and dime sized hail, with several up to quarter in size mixed in.
Trained spotter reported quarter sized hail.
Public reported quarter sized hail.
Public reported quarter sized hail, via the mPING app.
Public reported quarter sized hail.
Public reported penny sized hail, via the mPING app.
NWS employee reported quarter sized hail.
Public reported quarter sized hail, via the mPING app.
Public reported quarter sized hail, via the mPING app.
Public reported half dollar sized hail via the mPING app.
Public reported half dollar sized hail, via the mPING app.
Emergency manager reported ping pong ball sized hail. This is a delayed report.
Trained spotter reported nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855671, 855672, 855673, 855674, 855675, 855676, 855677, 855678, 855679, 855680, 855681, 855683, 855682, 855684.